Illinois, 2014

Winter Storm in Illinois, March 2 to 3, 2014

March 2 to 3, 2014 · NWS PAH · 19 events in 19 counties and zones

A major winter storm produced a variety of precipitation types. The precipitation began as a period of freezing rain, which coated most elevated surfaces with one-tenth to one-quarter inch of ice.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm produced a variety of precipitation types. The precipitation began as a period of freezing rain, which coated most elevated surfaces with one-tenth to one-quarter inch of ice. As colder air filtered southward, the freezing rain changed to sleet and then snow. Thunder and lightning accompanied bursts of heavy sleet and freezing rain. The duration and intensity of the snow was highest in far southern sections. Along and south of a line from Carbondale and Marion to Harrisburg, three to four inches of snow fell on top of a layer of sleet about an inch thick. The snow fell heavily at times, reducing visibility to one-half mile or less. The lowest amounts were along and north of Interstate 64, where an inch or two of snow and sleet fell. The following are some specific reports: At Carbondale, two inches of snow fell on top of 1.5 inches of sleet. At Mount Vernon, one inch of snow fell on one inch of sleet. The messy mixture created very dangerous travel conditions. Very cold temperatures in the wake of the storm system hampered road crews by rendering some road chemicals ineffective. Low temperatures were around 10 degrees above zero on both the 3rd and 4th of March. Gusty winds produced low wind chills from zero to 10 below, along with some drifting of the sleet and snow. Peak wind gusts were around 30 mph during the storm. The stage for this winter storm was set by an Arctic cold front that moved southeast across the region, followed by a surge of Arctic air on gusty north winds. A low pressure system developed along the front over the Gulf coast states, then moved northeast to the southern Appalachian Mountains. A 500 mb shortwave trough moved east from the southern Plains, passing across the Lower Mississippi Valley. Moisture associated with the shortwave trough and the surface low overspread the Arctic air, resulting in widespread heavy precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 2, 3:49 AM CST, 11 minutes earlier.

Area forecast discussion, Mar 2, 3:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CST Sun Mar 2 2014

.SHORT TERM...(Today through Tuesday)
ISSUED AT 331 AM CST SUN MAR 2 2014

Running short on time so will try and keep this as brief as
possible. The potential still exists for a significant winter storm
from early this morning into midday Monday. The threat for ice
accumulation seems somewhat diminished, but the snow threat has
increased.

A cold front over our far southeast counties at the time of this
writing will be just south and east of our CWA around midday, then
continue to drift southeast this afternoon. Due to warm air
advection and isentropic upglide just above the surface, freezing
precipitation is just beginning to break out over our northwestern
counties. The transition from rain to freezing rain is expected  to
migrate southeast through the day today. By late afternoon the
freezing line is expected to make it completely through our CWA.

This evening as the deeper cold (sub-freezing) air filters into the
area from the northwest, freezing rain will begin changing over to
sleet and snow. Current storm total ice accumulations are expected
to range from around a quarter inch over over our northwest counties
to three quarters of an inch over our southeast counties. Storm
total snow accumulations are expected to range from four to six
inches over the northern two thirds of our CWA, and two to four
inches or less over the remainder of the area.

The best chances for precipitation, ice accumulation, etc should be
from this afternoon through Monday morning. As a weather system
lifts northeast out of the southern plains tonight, it will form a
wave on the aforementioned frontal boundary thereby producing an
overrunning scenario consisting of impressive QPF amounts over our
area during the evening and overnight hours which will make for
significant amounts of ice, sleet, and snow. The combination of
wintry weather will likely cause extremely difficult travel
conditions as well as the potential for power outages today and
tonight.

As the system pulls away on Monday, wrap around precipitation in the
form of snow will linger over the southeast half of the CWA through
midday with minor additional accumulations, then move off to the
east of our area. Due to the additional snowfall Monday, extended
the warning for the appropriate area to midday. This a very dynamic
system that bears watching very closely. Forecast confidence remains
rather high, but no doubt as we progress through the event, some
adjustments will be needed.

.LONG TERM...(Tuesday night through Saturday)
ISSUED AT 331 AM CST SUN MAR 2 2014

The long term period will be mainly dry with temperatures slowly
moderating to near seasonal norms. The main forecast issue in the
long term will be temperatures...since precip potential will be nil
or very low.

Night time lows Tuesday...Wednesday...and Thursday nights will be
cold as winds become light over snow and ice cover each night. Low
temps should be in the teens and 20s. There will be a few factors
that will limit the temp plunge. Relatively warm temps aloft /just
above freezing at 850 mb/ should have some effect. Another factor
will be relatively high dew points compared to recent Arctic air
masses. In addition...some mid and high clouds are likely as a
series of shortwaves progress through the west/northwest flow.

The moderation in daytime highs will also be limited by snow and ice
cover. The models appear to have a pretty good handle on this. The
modelled snow cover is indicated by the surface thermal trough that
persists over the Lower Ohio Valley through the week. Even with 850
mb temps above freezing and seasonably higher sun angles...surface
temps will likely not get out of the 30s on Wednesday. By
Friday...the combination of southwest flow and March sun will push
temps well above freezing. Will maintain forecast highs around 50.

A weak cold front will move southeast across our region next
weekend. This front will be accompanied by very little moisture...so
pops will be kept in the slight chance category. With 850 mb temps
near zero...precip type could be either rain or snow.

&&

.AVIATION...
ISSUED AT 331 AM CST SUN MAR 2 2014

The latest guidance in general seems to be emphasizing sleet more,
as the warm layer hangs on through much of the period and the cold
layer gets deep and cold enough to re-freeze the rain. All sites
could see some light showers for the first half of the overnight
period, but true MVFR freezing rain will spread east over the area
after 09Z. Ceilings will drop to MVFR overnight, and IFR levels
may not be too far behind, especially at KCGI. Held them off until
afternoon, but that could be too slow.

It looks like the main area of heaviest precipitation will spread
northeast over the area 21Z through the remainder of the period.
IFR ceilings and visibilities will be a better possibility then.
Should the change over to sleet in the late afternoon north and in
the early evening south. Did mention some IFR snow after 03Z at
KEVV.

Winds will be from the north through the period, and will climb
to 15 to 20kts by late afternoon. The winds will remain at those
levels through the evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING until Noon CST Monday FOR ILZ077-078-082-
     083-085>094.

     WINTER STORM WARNING until 6 AM CST early this morning FOR
     ILZ075-076-080-081-084.

MO...WINTER STORM WARNING until Noon CST Monday FOR MOZ108>112-114.

     WINTER STORM WARNING until 6 AM CST early this morning FOR
     MOZ076-086-087-100-107.

IN...WINTER STORM WARNING until Noon CST Monday FOR INZ081-082-
     085>088.

KY...WINTER STORM WARNING until Noon CST Monday FOR KYZ003>005-007-
     010-014-015-018>020.

     ICE STORM WARNING from 3 PM this afternoon to 9 AM CST Monday
     FOR KYZ001-002-006-008-009-011>013-016-017-021-022.

&&

SHORT TERM...JP
LONG TERM/AVIATION/FIRE WX...MY
Hazardous weather outlook, Mar 2, 3:56 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
356 AM CST SUN MAR 2 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
356 AM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT ICE ACCUMULATION WILL MIGRATE SOUTHEAST ACROSS THE
REGION TODAY INTO THIS EVENING. BY MIDNIGHT TONIGHT PRECIPITATION
WILL BEGIN TO TRANSITION OVER TO SLEET AND SNOW WITH SIGNIFICANT
ACCUMULATIONS.

REFER TO THE WINTER WEATHER WARNING PRODUCTS FOR ADDITIONAL
DETAILS ON THE UPCOMING WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL LINGER INTO MONDAY MORNING WITH ONLY MINOR
ADDITIONAL SNOW ACCUMULATIONS EXPECTED.

REFER TO THE WINTER WEATHER WARNING PRODUCTS FOR ADDITIONAL
DETAILS ON THE UPCOMING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO REPORT ANY WINTRY PRECIPITATION
ACCUMULATIONS AND IMPACTS SATURDAY NIGHT THROUGH EARLY MONDAY.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Perry

When
March 2, 4:00 AM CST to March 3, 1:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
March 2, 4:00 AM CST to 11:50 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 2, 4:00 AM CST to March 3, 1:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Union

When
March 2, 5:00 AM CST to March 3, 4:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
March 2, 5:00 AM CST to March 3, 2:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
March 2, 5:00 AM CST to March 3, 2:00 AM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
March 2, 5:00 AM CST to March 3, 1:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
March 2, 5:00 AM CST to March 3, 2:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Storm, Wabash

When
March 2, 5:00 AM CST to March 3, 3:00 AM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
March 2, 5:00 AM CST to March 3, 1:00 AM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, White

When
March 2, 5:00 AM CST to March 3, 2:00 AM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Storm, Alexander

When
March 2, 6:00 AM CST to March 3, 7:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
March 2, 6:00 AM CST to March 3, 7:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
March 2, 6:00 AM CST to March 3, 6:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
March 2, 6:00 AM CST to March 3, 3:00 AM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
March 2, 6:00 AM CST to March 3, 4:00 AM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
March 2, 6:00 AM CST to March 3, 6:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
March 2, 6:00 AM CST to March 3, 6:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
March 2, 7:00 AM CST to March 3, 8:00 AM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501197, 501198, 501199, 501195, 501196, 501200, 501202, 501203, 501204, 501205, 501206, 501192, 501193, 501201, 501207, 501208, 501209, 501210, 501194.